We all know that we should keep an eye on moles and any other skin changes that might be a sign of skin cancer. But there’s another reason to look closely at your skin: It can point to—or sometimes even predict—internal diseases that you might not be aware of.
Many internal diseases are accompanied by skin symptoms. The yellowish skin tint (jaundice) caused by hepatitis is a common one—but there are other serious health problems that most people don’t associate with skin changes…
Skin symptoms: Rash or pimplelike eruptions (sometimes containing pus) under the breasts, between the buttocks or in other skinfolds.
Possible underlying cause: Candidiasis, a fungal infection that commonly affects people with diabetes. This infection also can lead to whitish spots on the tongue or inner cheeks.
Candidiasis of the skin or mucous membranes that is chronic or difficult to control can be a red flag for poor blood sugar control—and it can occur in patients who haven’t yet been diagnosed with diabetes. People with poor blood sugar control often have impaired immunity, increasing their risk for infections such as Candidiasis.
Next step: Most Candidiasis infections are easily treated with topical antifungal preparations. People with persistent/severe cases may need an oral medication, such as over-the-counter (OTC) clotrimazole (Lotrimin) or prescription fluconazole (Diflucan).
Also: Dark patches of skin that feel velvety and thicker than normal (especially on the neck and under the arms) could be due to acanthosis nigricans, a sign of insulin resistance, a condition that often precedes diabetes. The skin may also smell bad or itch.
Acanthosis nigricans often will improve without treatment when you get your blood sugar under control, so get tested for insulin resistance and glucose tolerance.
Skin symptoms: A widespread red, bumpy and itchy rash involving the trunk, arms, legs and, less often, the face. Other symptoms may include fever, fatigue, facial swelling and enlarged lymph nodes.
Possible underlying cause: A severe reaction to medication known as drug reaction with eosinophilia and systemic symptoms (DRESS). (Eosinophilia occurs when there are abnormally high levels of a type of disease-fighting white blood cell.) If the offending medication is not stopped soon enough, patients may experience organ damage. DRESS is fatal in about 5% of cases.
One reason for the high fatality rate is that the rash looks the same as many other less dangerous drug-induced rashes, so a patient (or doctor) might not realize what’s happening. Also, the rash may appear weeks to months after starting a new drug. Patients don’t realize that they’re having a drug reaction.
Drugs that can cause it: Antibiotics, seizure medications, allopurinol (for gout), sulfasalazine (for inflammatory bowel disease) and others.
Next step: Call your doctor immediately if you develop a rash and the symptoms described earlier. You can treat the rash with steroid cream, but the systemic problems will continue if you don’t stop the drug or drugs causing the problem. Those who continue to take the offending medication have an increased risk for liver, kidney, lung or heart damage.
Skin symptom: Raised purple rash on the tops of the feet (often on the big toe), lower legs or hands that does not respond to antifungal or dermatitis treatments.
Possible underlying cause: Hepatitis C. This form of viral hepatitis is dangerous because it often causes no symptoms until the liver is severely damaged. Researchers have only recently discovered that patients who have been exposed to the virus will sometimes develop a rash, called necrolytic acral erythema, before liver damage has occurred.
Next step: A blood test for hepatitis C. If the result is positive, treatment for hepatitis C, including antiviral drugs, should begin. Zinc supplements also may improve outcomes in people with hepatitis C. This is especially true when there is a deficiency of zinc, which commonly occurs with hepatitis C.
Important: The Centers for Disease Control and Prevention recommends that every baby boomer get tested for hepatitis C. It’s now estimated that more than 800,000 Americans have been exposed to the virus but have not been diagnosed.
Skin symptoms: A red and often scaly facial rash on the bridge of the nose and cheeks. Other symptoms may include fatigue, joint pain and/or dry eyes.
Possible underlying cause: Lupus. A common symptom of this autoimmune disease is a butterfly-shaped rash that covers the cheeks and the bridge of the nose. Some patients develop a rash on other parts of the body—typically areas exposed to the sun, such as the arms, neck and chest.
Next step: See a dermatologist or rheumatologist. He/she will probably order a blood count (to look for lupus-related complications, such as anemia)…a blood test to check for systemic diseases, including kidney, heart and lung disease…and an antinuclear antibody test to detect an overactive immune system, which often accompanies lupus.
Treatment for lupus might include immune-suppressant drugs, such as hydroxychloroquine (Plaquenil), and sometimes steroids to control inflammation. Other treatments will depend on the part of the body that’s affected, such as the heart or the lungs.
A related condition, dermatomyositis, also causes a facial rash and often is misdiagnosed as lupus. To tell them apart: Dermatomyositis typically causes a bluish-purple rash on the eyelid, which resembles eye shadow. Sometimes eyelid swelling also occurs. Additional symptoms include a red, scaly rash around the nails and on the knuckles, elbows, knees, chest and back.
Skin symptoms: Small, pimplelike eruptions on the palms and/or soles of the feet. Other symptoms include joint pain and possibly mouth sores.
Possible underlying cause: Reactive arthritis, an autoimmune disease that’s triggered by infection, usually one affecting the intestines, genitals or urinary tract.
Reactive arthritis is more likely to affect men than women. It’s often caused by chlamydia (a sexually transmitted bacterial disease) or infection with Salmonella bacteria, commonly transmitted by contaminated food. Reactive arthritis typically occurs two to four weeks after the initial infection.
Besides skin symptoms, most patients develop pain and swelling in the knees, ankles and feet. Also, about 50% of patients develop conjunctivitis, or pink eye.
Next step: Treat the underlying infection and give the reactive arthritis time. Reactive arthritis often goes away within a few months after the infection is treated. Your doctor will prescribe an antibiotic. In the meantime, you can reduce joint pain with ibuprofen, aspirin or related drugs.
COULD SKIN CHANGES BE FROM CANCER INSIDE?
It’s no surprise that skin cancer causes unusual-looking moles and other changes to the skin. But certain skin changes can be a sign of internal cancers.
For example, dermatomyositis and acanthosis nigricans (two conditions described in the main article) can be signs of internal cancer.
Other possible signs may include a rash that doesn’t respond to treatment…or a rash that’s accompanied by a fever, muscle aches or other symptoms.
In the case of dermatomyositis, skin changes can occur up to three years before cancer is diagnosed. Ovarian cancer is the most common cancer to be associated with dermatomyositis, but any solid-organ or blood cancer can cause the rash, including malignancies of the breast, lung and colon.
Important: See your dermatologist if you notice any skin change that you can’t explain.